Browse

You are looking at 1 - 2 of 2 items for :

  • Pituitary carcinoma x
Clear All
Open access

Lisa Burback

Summary

A previously healthy 32-year-old woman developed cyclical mood swings after being prescribed cabergoline for a pituitary microprolactinoma. These mood swings persisted for over 2 years, at which point she developed an acute manic episode with psychotic features and was admitted to a psychiatry unit. Cabergoline was discontinued and replaced with aripiprazole 10 mg/day. Her manic episode quickly resolved, and she was discharged within 6 days of admission. The aripiprazole suppressed her prolactin levels for over 18 months of follow-up, even after the dose was lowered to 2 mg/day. There was no significant change in tumor size over 15 months, treatment was well tolerated. However, after 9 months of taking 2 mg aripiprazole, she developed brief manic symptoms, and the dose was returned to 10 mg daily, with good effect.

Learning points

  • Dopamine agonists such as cabergoline, which are a standard treatment for microprolactinomas, can have serious adverse effects such as psychosis or valvular heart disease.
  • Aripiprazole is a well-tolerated atypical antipsychotic that, unlike other antipsychotics, is a partial dopamine agonist capable of suppressing prolactin levels.
  • Adjunctive, low-dose aripiprazole has been utilized to reverse risperidone-induced hyperprolactinemia.
  • This case report demonstrates how aripiprazole monotherapy, in doses ranging from 2 to 10 mg/day, was effective in suppressing prolactin in a woman with a microprolactinoma who developed psychiatric side effects from cabergoline.

Open access

Viral Chikani, Duncan Lambie and Anthony Russell

Summary

Metastases to the pituitary gland are an uncommon complication of thyroid cancer. They resemble pituitary neoplasms posing a diagnostic challenge. We present a case of an aggressive non-radioiodine avid papillary thyroid cancer with recurrent pituitary metastases and a review of the literature. A 70-year-old woman with a history of papillary thyroid cancer and bony metastases presented with symptoms of hypoadrenalism and peripheral vision loss. Magnetic resonance imaging showed a large pituitary mass impinging on the optic chiasm. She underwent transsphenoidal resection followed by 131I ablation. Post-therapy scintigraphy showed no iodine uptake in the sellar region or bony metastases. Histology of the pituitary mass confirmed metastatic papillary thyroid cancer. Fifteen months later, she had a recurrence of pituitary metastases affecting her vision. This was resected and followed with external beam radiotherapy. Over 2 years, the pituitary metastases increased in size and required two further operations. Radioactive iodine was not considered due to poor response in the past. Progressively, she developed a left-sided III and IV cranial nerve palsy and permanent bitemporal hemianopia. There was a rapid decline in the patient's health with further imaging revealing new lung and bony metastases, and she eventually died 8 months later. To our knowledge, this is the first case of pituitary metastases from a radioiodine-resistant papillary thyroid cancer. Radioiodine-resistant metastatic thyroid cancer may exhibit rapid aggressive growth and remain poorly responsive to the currently available treatment.

Learning points

  • Differentiated thyroid cancer (DTC) has an excellent prognosis with <5% of the cases presenting with distant metastases, usually to lung and bone.
  • Metastasis to the pituitary is a rare complication of DTC.
  • The diagnosis of pituitary insufficiency secondary to pituitary metastases from DTC may be delayed due to the non-specific systemic symptoms of underlying malignancy and TSH suppression therapy for thyroid cancer.
  • The imaging characteristics of metastases to the pituitary may be similar to non-functioning pituitary adenoma.
  • Radioiodine refractory metastatic thyroid cancer has significantly lower survival rates compared with radioactive iodine-avid metastases due to limited therapeutic options.